Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Rapid City, SD

July 9, 2016Butte County, Harding County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2016, 4:14 PM MDT for Butte County, Harding County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 4:14 PM MDT (22:14 UTC)
Expired
Jul 9, 2016, 5:15 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butte County, SD, Harding County, SD

The radar

The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:33 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
233 PM MDT SAT JUL 9 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 217 PM MDT Sat Jul 9 2016

Water vapor shows upper ridge over the nrn Rockies beginning to
shift into the nrn plains. Short wave moving through the ridge
producing isold shra/tsra across nern WY and far SD. At the
sfc...broad low pressure extends from sern MT through wrn SD.

Tonight...Isold shra/tsra will continue to progress newd across
the cwfa through mid evening before dissipating. Strong winds will
be the main threat from any storms.

Sunday...Even hotter temps expected with thermal ridge centered
over wrn SD. Many areas will likely see temps near/above
100...with heat indices to around 105 over cntrl SD where a heat
advisory is in effect. A few tsra possible in our wrn zones along
dry line/cdfnt late in the aftn and eve with strong winds
possible. The hot/dry well mixed atmos will result in gusty sw
winds in our wrn zones where red flag warnings are in effect (see
fire wx discussion below).

.LONG TERM...(Monday Through Saturday)
Issued at 217 PM MDT Sat Jul 9 2016

More seasonable temperatures are expected for next week,
with highs mostly in the 80s, 70s over the Black Hills. Gusty west
to northwest winds will persist across the area on Monday. The first
half of the week looks to be mainly dry, with zonal flow aloft
behind the exiting system and dry air in place. Increasing low level
moisture later in the week and weak disturbances in northwesterly
flow will lead to better chances for thunderstorms Thursday and
Friday, especially for the Black Hills and areas to the east.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 217 PM MDT Sat Jul 9 2016

Isolated showers and thunderstorms on-going over
northeast WY and much of western SD this afternoon and evening.
Brief MVFR visibilities and gusty/erratic winds expected with
heavier showers and storms. Breezy southeast winds across south
central SD will diminish this evening. Shower activity will diminish
greatly after midnight.

&&

.FIRE WEATHER...
Issued At 217 PM MDT Sat Jul 9 2016

Hot and dry conditions will persist this afternoon and Sunday
with upper level ridge across the Dakotas. The ridge will break
down late Sunday as an upper level trof moves across Montana.

For this afternoon and early evening, minimum relative humidity
values will drop to near 10 percent across northeast Wyoming, with
15 to 20 percent into western South Dakota. Winds will generally be
less than 15 mph across northeast Wyoming and western South Dakota.
The exception will be southern Campbell County (fire zone 259),
where gusts around 25 mph will be possible this afternoon. A Red
Flag Warning is currently in place for zone 259.

Sunday will be hot and dry again, with minimum relative humidity
values less than 15 percent across northeast Wyoming and much of
western South Dakota. With low pressure deepening near the
Montana/North Dakota/South Dakota border, gusty southwest winds will
spread across the area Sunday afternoon and evening. Gusts of 25 to
35 mph are possible. A cold front will then move through northeast
Wyoming Sunday evening and into western South Dakota Sunday night.
The combination of very low humidity and gusty southwest winds will
result in critical fire weather conditions Sunday afternoon and
evening. A Red Flag Warning is in effect for Sunday afternoon and
evening.

&&

.UNR Watches/Warnings/Advisories...
SD...Red Flag Warning from noon to 11 PM MDT Sunday for SDZ260-
     262>264.

     Heat Advisory from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/
     Sunday for SDZ014-032-043-046-047-049.

WY...Red Flag Warning from noon to 11 PM MDT Sunday for WYZ259-
     297>299.

     Red Flag Warning until 8 PM MDT this evening for WYZ259.

&&

SHORT TERM...Johnson
LONG TERM...15
AVIATION...15
FIRE WEATHER...15
Hazardous weather outlook, Jul 9, 3:46 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
346 AM MDT SAT JUL 9 2016

WYZ054-056-058-071-101300-
NORTHERN CAMPBELL-WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
346 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...HOWEVER GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE HOT...DRY...AND WINDY ON SUNDAY, RESULTING IN CRITICAL
FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ055-101300-
SOUTHERN CAMPBELL-
346 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...HOWEVER GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE HOT...DRY...AND WINDY ON SUNDAY, RESULTING IN CRITICAL
FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-101300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
346 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
GUSTY WINDS AND HAIL ARE POSSIBLE FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE HOT...DRY...AND WINDY ON SUNDAY, RESULTING IN CRITICAL
FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ025>027-030-031-041>043-072-074-101300-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
346 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE HOT...DRY...AND WINDY ON SUNDAY, RESULTING IN CRITICAL
FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-044-046-047-049-101300-
ZIEBACH-HAAKON-BENNETT-MELLETTE-TODD-TRIPP-
346 AM MDT SAT JUL 9 2016 /446 AM CDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT...DRY..AND WINDY CONDITIONS WILL PUT THE GRASSLAND FIRE DANGER
INDEX IN THE VERY HIGH TO EXTREME CATEGORY ON SUNDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-073-101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
SOUTHERN MEADE CO PLAINS-
346 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. GUSTY WINDS AND SMALL
HAIL ARE POSSIBLE FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT...DRY..AND WINDY CONDITIONS WILL PUT THE GRASSLAND FIRE
DANGER INDEX IN THE VERY HIGH TO EXTREME CATEGORY ON SUNDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 9, 3:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     8 SSW PLAINVIEW         44.49N 102.20W
07/06/2016                   MEADE              SD   NWS STORM SURVEY

            SEVEN POWER POLES SNAPPED ALONG PLAINVIEW ROAD. WINDS
            ESTIMATED AT 110 MPH.

&&

SJR
Local storm report, Jul 9, 3:53 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     8 S PLAINVIEW           44.49N 102.16W
07/06/2016  M112 MPH         MEADE              SD   NWS STORM SURVEY

            WELL-SITED DAVIS WEATHER STATION LOCATED AT THE SIOUX
            SPIRITUAL CENTER.

&&

SJR
Special weather statement, Jul 9, 3:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT SAT JUL 9 2016

SDZ029-092230-
SOUTHERN BLACK HILLS SD-
354 PM MDT SAT JUL 9 2016

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER COUNTY...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CENTER LAKE...OR 7 MILES NORTHEAST OF CUSTER...MOVING EAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUSTER PARK GAME LODGE...CENTER LAKE AND NORTHERN CUSTER STATE PARK.

LAT...LON 4379 10354 4385 10354 4386 10333 4372 10335
TIME...MOT...LOC 2154Z 276DEG 11KT 4383 10348

JC
Local storm report, Jul 9, 3:58 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     16 WNW MILESVILLE       44.52N 101.99W
07/06/2016                   HAAKON             SD   NWS STORM SURVEY

            ONE OUT BUILDING OVERTURNED AND ANOTHER MOVED 30 FEET.
            WINDS ESTIMATED AT 90 MPH.

&&

SJR
Local storm report, Jul 9, 4:02 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     6 SSE WHITE OWL         44.50N 102.40W
07/06/2016                   MEADE              SD   NWS STORM SURVEY

            SMALL OUT BUILDING OVERTURNED OFF CORRAL RD. WINDS
            ESTIMATED AT 90 MPH.

&&

SJR
Special weather statement, Jul 9, 4:03 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT SAT JUL 9 2016

SDZ012-092230-
BUTTE SD-
403 PM MDT SAT JUL 9 2016

...STRONG THUNDERSTORM OVER NORTHWESTERN BUTTE COUNTY...

AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHEAST OF COLONY...OR 24 MILES NORTH OF BELLE
FOURCHE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BUTTE
COUNTY...NORTHWEST OF CASTLE ROCK.

LAT...LON 4493 10391 4499 10400 4521 10385 4507 10358
TIME...MOT...LOC 2202Z 220DEG 21KT 4502 10391

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:33 PM MDTSpecial Weather StatementUNR27 min
Jul 8, 11:21 PM MDTSpecial Weather StatementUNRButte39 min
Jul 8, 11:28 PM MDTSevere Thunderstorm WarningUNRButte31 min
Jul 9, 4:00 AM MDTRed Flag WarningUNR42 hr
Jul 9, 2:11 PM MDTHeat AdvisoryUNRHaakon, Jackson, Mellette, Todd, Tripp, Ziebach28 hr
Jul 9, 2:23 PM MDTSpecial Weather StatementUNR52 min
Jul 9, 3:29 PM MDTSpecial Weather StatementUNRLawrence31 min
Jul 9, 3:54 PM MDTSpecial Weather StatementUNRCuster36 min
Jul 9, 4:03 PM MDTSpecial Weather StatementUNRButte27 min
Jul 9, 4:17 PM MDTSevere Thunderstorm WarningUNRButte, Meade58 min
Jul 9, 5:11 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins64 min
Jul 9, 5:42 PM MDTSpecial Weather StatementUNROglala Lakota33 min
Jul 9, 5:54 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins66 min
Jul 8, 6:40 PM MDTSpecial Weather StatementUNRCampbell50 min
Jul 8, 9:02 PM MDTSpecial Weather StatementUNRCampbell43 min
Jul 8, 9:13 PM MDTSpecial Weather StatementUNRCampbell32 min
Jul 8, 9:36 PM MDTSpecial Weather StatementUNRCrook24 min
Jul 8, 9:50 PM MDTSpecial Weather StatementUNRCrook40 min
Jul 8, 9:53 PM MDTSpecial Weather StatementUNRCrook52 min
Jul 8, 10:29 PM MDTSpecial Weather StatementUNRCrook46 min
Jul 9, 4:00 AM MDTRed Flag WarningUNR16 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.